Pertuzumab & Herceptin: Hello Ladies... - Breast Cancer Haven

Breast Cancer Haven
2,968 members1,563 posts

Pertuzumab & Herceptin

SueandEmber
SueandEmber

Hello Ladies

Have any of you been on Pertuzumab and Herceptin for longer than a year and if so what side-effects are you having? I am continuing to suffer from an itchy scalp, itchy neck and itchy forearms. I addition I have chronic diahorrea/IBS symptoms. More recently I have been feeling very tired and on some days a little light headed. The doctors don't seem to have any answers. The hot weather doesn't help the itching! I have been fairly stoical throughout my cancer treatment but after 2 1/2 years of various side effects I am finding life a bit difficult at the moment. Any info/advice, much appreciated!

9 Replies
oldestnewest

Hi Sue

Sorry to read you're not having a good time of it at present.

I only ever had the herceptin part for a year and I had varied symptoms.

I had headache a lot, chest pain, shortness of breath, upset tummy, achy joints.

A few times when chest pains etc...were a particular concern I visited GP or rang cancer center and sometimes went in for obs or would be told it was side effects of herceptin as well as other treatments i.e chemo, tamoxifen. I know when you're experiencing them you get it into your head that something isn't right! took me a while to settle down after the treatment but it does eventually.

Hopefully someone will come along here with a bit more experience of your specific situation.

Take care xx

SueandEmber
SueandEmber
in reply to cazlav

Hello cazlav

Thank you for your post. I suffer problems with my tummy as well. Achy joints are a fact of life for me and have been for years - long before getting cancer. Too many years looking after a horse, lifting heavy buckets, bales of hay etc., and sometimes falling off! I am very aware that Herceptin can cause heart trouble. I have an echocardiogram every three months and so far, thankfully, I have been OK. You absolutely correct that the mind plays a huge part in wellbeing. I do suffer with depression which doesn't help but I am trying to remain positive. We don't really have a lot of choice do we?!

Take care xx

Have you tried antihistamines for the itching? I get terrible itching on my arms and (more recently) my neck. It’s worse at night. I take an antihistamine before I go to bed which seems to help. I try to avoid the ones that claim to be ‘non drowsy’ as I quite like the fact that they aide my sleep. I also use antihistamine cream when it’s really bad.

Hope this helps

X

Hello lifebeatscancer

Yes, I have been on antihistamines but they no longer work. I have also used steroid cream but as I think the problem is more about the nerve endings under the skin than the skin itself the effect of creams is minimal. I have, however, found that Amitryptyline seems to help. I started taking 20mg each night last Friday and it seems to have settled things down considerably. I just hope it lasts!

Thank you for your advice.

xx

Hi I was on Herceptin in 2014 for a whole year along with chemotherapy and then radiotherapy. I was put on tamoxifen after a year but I got terrible side effects and couldn't walk properly and I couldn't use my hands properly so I come off all drugs. I had heart scans every month whilst on Herceptin and was closely monitored. I also found out you you should never ever drink or eat grapefruit as it interferes with the drug. Four years on I'm doing ok. I still get breast pain but have been told that could last forever. I still can get very tired, it's like someone presses a button and I have to rest and when I mentioned this to my Doctor he said once again this could be forever as the treatment is life changing as well as life saving. All I can say is rest when you need to but push yourself too as it can sometimes become too easy to just want to stay In bed. I wish you all the best

Hi SueandEmber & other ladies in this post. I'm on Herceptin with Pertuzumab every 3 wks since Nov 2014, so almost 4 yrs. I'm also on hormone treatment. I couldn't tolerate Tamoxifen, so I was put on a milder hormone tablet daily with a monthly injection to supress my ovaries as hormones levels were still high being diagnosed at 37yrs & cancer was hormonal/her2+. To be honest between target treatment, hormone tablet/injection it's hard to know what side effects are coming from where. I get stiff joints, on & off I suffer with sinus type pain at top of nose, the area effected by cancer can be sore but not after every Iv treatment & I developed pain in my legs (dulling pain), especially at nite when lying down (this has been treated with mild anti depressant type medication also used for nerve damage pain/discomfort & now I rarely suffer with leg problem now). Up to about 6 mths ago my nose would get sore inside & crack/bleed, after a few different creams I found 1 that worked well & haven't suffered with that in a few mths. Overall I've learnt to live with symptoms & have a good quality of life where I'm able to work park time & do everything I used to do within reason. The main, most consistent side effect for me is fatigue. I recognise the signs that I'm extra tired & i take rest breaks, so i can manage tiredness, particularly 6 days after treatment I seem to dip, so i take it easy that day. There are times I get annoyed with my diagnosis, how my lifestyle had to change & the side effects but once I'm still in remission (which I still am thankfully after recent scan early july), that's the main thing. I consider myself very lucky to be as well as I am, as my diagnosis was very serious back in 2014. The medical team deliberated sever times & because I reacted so well to initial 6 mths hard Chemo, I didn't have surgery & instead remain on the 3wkly treatment & it's working well for me. I hope my experience has helped x

Thank you very much Corastanbridge for sharing your story. Hearing what you are going through makes me think I should stop grumbling about having a bit of an itch! The Amitriptyline I started taking is definitely helping with my IBS and it does also help to relieve the itching although on some days it is still quite bad. I had 6 cycles of chemo, docataxel and carboplatin plus the pertuzumab and Herceptin. I then had bilateral mastectomy - my choice to have my healthy breast removed too. I had two reasons. 1, not wanting to be left with one boob and not wanting reconstruction and 2, wanting to reduce the risk of cancer recurring in the other side. My cancer had spread to the lymph nodes under my arm and in my neck. The reason I am still on pertuzumab and Herceptin is because a couple of lymph nodes between my lungs showed up as abnormal on the first CT scan and they changed after the first cycle of chemo. Since then they haven't changed any more. My consultant thinks the lymph nodes have probably been damaged by long term dust exposure (I have kept horses for over 30 years) but they can't get at them to do a biopsy to prove whether or not they are cancerous. I am therefore continuing with the two targeted therapies as a belt and braces approach. I am not complaining about that! I am interested that you are still on these drugs after 4 years. My consultant said they would keep me on them for up to 5 years after which time, if there are still no changes, they will assume the cancer has gone. I am due my next CT scan at the end of August so I am keeping everything crossed that nothing new shows up. I wish everyone all the best and hope you all continue to do well. Thank you so much for all your support. xx

Hi SueandEmber, I'm happy to share my story & experience, especially with people like yourself on the same plan. I only ever met 2 others having the ongoing target treatment we are having, so sometimes in that sense i feel very different/almost alone on the journey but focus on feeling lucky to have reacted so well to treatment & be able to live a relatively normal life. I've read about women on herceptin for over 10yrs once heart function is ok & that its available in injection form you can give yourself. Pertuz is a newer drug & only available by Iv, hence the need to go into day unit every 3 wks. My Oncologist has said that at this stage (4yrs on), there is no preferred or recommended course of action in text books/journals in relation to how much longer I stay on the current plan when my scans are still clear. She is a firm believer that "if it's not broke don't fix it!" And to keep going as i am once i can tolerate treatment & stay well, so i have agreed with her & we just review this after each scan & chat. I was having ct scan every 6mths & last one was pushed back to 9 mths. Aim is to do scans yearly after next one, as otherwise I'm told I'll "light up like a Christmas tree with radiation"! I set up a women's support group in local cancer support service, I took up meditation start of last year (free app you can download to your phone called "insight timer") & dare I say the words "stay positive", (most of us get sick of people mentioning that "P" word) but it definitely helps. I also go to a lady every mth for reflexology, this is something I started when first diagnosed & i mix it up then with a massage or facial some months .... because we deserve to treat ourselves 💕. You have had a tough journey by sounds of it but your doing great 😉. All the best with your scan end of Aug & hope those side effects continue to improve! Drop us a line again, would love to hear how your doing x

You may also like...